Posted 07 April 2012 - 12:57 PM
I'm Norvegicus. Please allow me to introduce myself and share pertinent details:
Age: 25 years
Acne since: 14 years old (11 years of acne)
Occupation: Software engineer
Skin type: Oily
Acne location: Face, neck, back, upper arms
I have had acne for about 11 years, continuously. In that time, I have tried a lot of treatments. Some of them have worked, and as a result my acne has fluctuated from mild to moderate to severe over the years. At its worst, I have had severe nodulocystic acne on my cheeks, forehead, and temples. At those times, doctors urged me to try Accutane (oral isotretinoin). At its best, I have had almost clear skin, just a few small pimples and mild to moderate scars.
Treatments I have tried: (All are topical) Differin (adapalene), clindamycin, erythromycin, benzoyl peroxide wash and gel, sulfur, salicylic acid, Retin-A Micro (tretinoin microspheres).
2012-04-02: I started oral acne medication for the first time in my life. Specifically, I started doxycycline, 40 mg/day. I had never tried oral acne treatments before because I was scared of the side effects, and because I knew I could control my acne pretty well with topical treatments so long as I remained compliant. But after 11 years of trying, I have come to terms with the fact that I cannot remain compliant on topical treatments. I cannot religiously apply benzoyl peroxide, clindamycin, and adapalene every day, as three separate creams, and that seems to be what is required. I need something simpler: a pill. I will continue using my three topical mainstays as often as I can, but I will now add oral doxycycline.
Status: Moderate acne on face, neck, and back. My forehead is especially bad right now.
2012-04-07: 5 days into doxycycline, and I already see noticeable improvement. I am very happy. I have increased my dose to 80 mg/day, because I was tolerating 40 mg/day well. I am hoping the higher dose will give better results.
Status: Acne slightly improved. Inflammation has gone down, so a lot of spots that were big, red, and angry 5 days ago are now more subdued. I have fewer new pimples than usual, but I still have a couple new pimples. I have one painful new zit on my right chin.
I am going to apply clindamycin gel now. I only bother applying it to my face, hopefully the oral doxycycline will take care of my back. I will report back later.
Wish me luck.
Posted 07 April 2012 - 01:12 PM
Posted 08 April 2012 - 10:30 AM
That said, I asked my doctor to double my dose to 80 mg/day, so if he says yes, even I won't be on low dose doxycycline. Then there really will be zero reports of low dose doxycycline on these forums.
Posted 10 April 2012 - 08:01 PM
Big problem: I think doxycycline causes nausea for me. It is somewhat confusing, because I am also under a lot of stress at work, and that could also cause nausea. Also, the nausea doesn't start 15 to 60 minutes after swallowing the doxycycline (as I would expect), and it doesn't end a few hours later. No, the nausea seems to come and go at any time of day, especially after meals. I have been taking a 20 mg tablet every 6 hours, roughly. I took an 18 hour break from doxycycline, and by the end of the break my stomach felt better than it had in days. I think I may take a 2 day break from doxycycline to investigate how strong the correlation is with my nausea.
I really hope I can find a way to tolerate this medicine, because it is quite effective.
Or maybe I can tolerate minocycline.
Posted 16 April 2012 - 08:46 AM
I am still having trouble with nausea, but I think I am learning how to mitigate it. Taking 60 mg/day seems to be more tolerable, 80 or 100 mg/day is too much. It is also important to spread out the doses. 40 mg all at once will upset my stomach, so I try to take 20 mg every 8 hours. I think it is also important to take the doxycycline with a meal or large snack, perhaps that dilutes it in my stomach. I think it is also important to not eat peanuts - I normally tolerate peanuts, but lately they have been upsetting my stomach.
Really, I have no idea what I am talking about. Doxycycline is clearly causing nausea, and I have reduced it somewhat, but many of my countermeasures are probably just superstition. Unfortunately, 14 days isn't long enough to do good science, and quantifying nausea is hard.
Wish me luck.
Posted 19 April 2012 - 11:17 PM
Posted 21 April 2012 - 12:17 PM
In response to PatrickParker: Many sources do say that you should not take tetracycline antibiotics at the same time as a meal, or with dairy, or with antacids, but I don't trust those sources at all. First, there is no science behind these recommendations, especially with respect to doxycycline. Sometimes recommendations just materialize, because they were true for a different class of antibiotic, or because someone felt they had anecdotal evidence to support the advice. Actual pharmacokinetic studies (i.e. real science) says that doxycycline absorption is at least 95%. Now, the dairy and antacid interaction may be somewhat valid, the theory is that doxycycline chelates calcium ions and forms an insoluble and unabsorbable complex, however this is a totally in vitro finding (from test tubes) and may not be valid in the human gut, and it is also a finding that only applied to tetracycline itself, and does not necessarily apply to doxycycline, minocycline, or any of the related but different antibiotics. Still, I don't plan to take antacids. Second, even if doxycycline were better absorbed on an empty stomach, I don't care because I cannot tolerate it. I do not want to be nauseous all day, so I am not going to take doxycycline on an empty stomach. If the drug doesn't work as a result, then I will have to try minocycline, or a different class of antibiotics, but it seems to be working.
Yesterday, I made a pledge to stop picking at my face and back. So far, so good. It is very difficult to stop myself from picking. I have managed to go a few days in the past with no picking, but I always restart because I have so many fresh pimples. The onslaught of new pimples usually dwarfs the benefits of not picking. Now that doxycycline is reducing the number of new pimples, picking is the largest cause of blemishes on my face and back. If I can stop picking, and if doxycycline keeps working, then I may actually get reasonably clear skin.
Wish me luck.
Posted 30 April 2012 - 07:04 PM
I have decided to switch to minocycline, in the hopes that will relieve the nausea while maintaining efficacy. If the minocycline also makes me nauseous, then I don't know what I will do. Maybe tetracycline, maybe Bactrim, or maybe I will give up on oral antibiotics.
I really hope the minocycline doesn't make me so nauseous.
Posted 08 June 2012 - 01:36 AM
I never switched to minocycline. My doxycycline-related nausea seems to have dissipated, which is marvelous. I am tolerating doxycycline at the moment, and I hope it stays that way.
Before doxycycline, I had acne all over my face and neck. After a month or two of doxycycline, the acne was much improved on my cheeks, chin, and neck, but it was still bad on my forehead. I decided that this was probably due to my bangs, which reached down to my eyebrows. I had actually chosen bangs to cover my acne. Last weekend, I had my bangs chopped off. I hope my forehead improves.
Posted 11 July 2012 - 06:01 PM
Posted 12 July 2012 - 10:47 AM
Reply to arg1218: Hang in there, my upset stomach seemed to get better on its own with time. The fact that I reduced my dose to 40 mg/day probably also helped, but it may make the drug less effective. Also, I definitely saw positive effects within 3 days, doxycycline works fast! The most immediate and dramatic effect was that the inflamed spot quieted down, got less red and less raised, and smaller. Doxycycline is a powerful antiinflammatory, not just an antibiotic.
Also tagged with one or more of these keywords: doxycycline, differin, clindamycin, benzoyl peroxide, bacne
Personal anti-acne logs →
Personal logs →
The Regimen @ Acne.org logs →
Acne Specifics →
Hormonal acne →
The Regimen @ Acne.org →
Acne.org products →
Acne and its treatments →
Prescription acne medications →
Acne and its treatments →
Prescription acne medications →
Log With Pics: Aczone + Differin + Clindamyacin + Kelnor (Bc) + Solodyn (65Mg) + Spironolactone (50Mg)
1 user(s) are reading this topic
0 members, 1 guests, 0 anonymous users